Colorado, 2004

Hail in Colorado, July 14, 2004

July 14, 2004 · NWS BOU · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 2:15 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 14, 2:15 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED JUL 14 2004

.SHORT TERM DISCUSSION...DOMINANT UPPER RIDGE IS FIRMLY IN PLACE FOR
ANOTHER DAY WITH SUPRESSING WARM MID AND UPPER LVL TEMPS. DEEP
TROPICAL MOISTURE STILL BEING DRAWN NORTHWARD ON WEST SIDE OF RIDGE
AS WEAKENING TROPICAL STORM BLAS HELPING TO ADD TO THE AVAILABLE
MOISTURE SUPPLY STILL WELL TO THE SOUTHWEST OF STATE. LATEST GFS
MANAGES TO BRINGS THIS MID AND UPPER LVL MOISTURE AROUND THE HIGH
INTO UT...WYO AND COLO THROUGH THE SHORT TERM...AND ETA SOUNDINGS
ALSO MOISTEN ACCORDINGLY WITH PWS EXPECTED TO RANGE FROM 1.00-1.25
INCHES EAST OF THE DIVIDE. NORTHEAST COLO RECEIVED A GOOD NORTHERLY
SURGE LAST NIGHT FROM WYO THUNDERSTORM OUTFLOW. THIS HAS PROVIDED A
THIN...50-100MB LYR OF RICHER SFC MOISTURE WITH DWPTS HOLDING WELL
INTO THE 50S. MID LVLS REMAIN VERY WARM WITH 700MB TEMPS AT 15-18
DEGREES C TONIGHT INTO THUR. FCST SOUNDINGS ARE SHOWING EASTERLY
FLOW FROM SFC TO TO 600MB LATE TONIGHT THRU THURS AS AN APPROACHING
WEAK SHORT WAVE AND HGT FALLS TO THE WEST DRAW THE FLOW WESTWARD.
850-700MB LYR SPEC HUMIDITY VALUES STAY IN THE 8-10G/KG RANGE
THROUGH THURSDAY EVE.

FLOW ALOFT IS AND WILL REMAIN WEAK. WITH WARM MID LVL TEMPS...HEAVY
RAIN WILL BE THE MAIN THREAT WITH THE TSTRMS. THIS ALL POINTS TO THE
POTENTIAL FOR AFTN/EVE SLOW MOVING TSTRMS WITH POTENTIAL FOR
FLOODING IF THEY CAN BREAK AND SUSTAIN THROUGH THE SUPRESSIVE WARM
MID LVLS. CURRENTLY...STORMS FIRING OFF HIER TRRN INDICATE THIS WILL
ALLOW FOR SCT CONVECTION IN MTNS AND PLAINS TGNT WITH ISOLD
POTENTIAL OUT BY BORDER TONIGHT. NOCTURNAL STORMS A POSSIBILITY AS
SOUNDING INDICATE SLIGHT MID LVL COOLING LATE. WILL INCR TO LIKELY
POTENTIAL FOR THURS AFT/EVE WITH EVEN BETTER MOISTURE QUANTITY
EXPECTED AND SUSTAINED EASTERLY FLOW. WILL KEEP OVERNIGHT TEMPS
SLIGHTLY HIER THAN GUIDANCE WITH THE EXPECTATION OF CLOUD COVER.
COOLER THURS HIGHS LOOK IN LINE AS SFC EASTERLY FLOW PREVAILS.

.LONG TERM DISCUSSION...MODELS ARE SHOWING THE UPPER RIDGE CENTER TO
MOVE WEST AND SOUTHWESTWARD THROUGH THE LATER PERIODS OF THE
FORECAST.  ON THURSDAY EVENING...GRIDS SHOW A WEAK UPPER TROUGH TO
PUSH ACROSS US...WITH WEST-NORTHWESTERLY FLOW ALOFT PROGGED THROUGH
SATURDAY.  THE DIV-Q GRIDS ARE SHOWING SOME SYNOPTIC SCALE ASCENT
THURSDAY EVENING INTO EARLY FRIDAY MORNING.  OTHERWISE...NEUTRAL
FORCING IS PROGGED OVER THE FORECAST AREA THROUGH SATURDAY.  THE LOW
LEVEL PRESSURE AND WIND FIELDS ARE SHOWING THE NORMAL DIURNAL WINDS
TO DOMINATE THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY...THEN A
DECENT EASTERLY COMPONENT IS PROGGED THROUGH FROM FRIDAY AFTERNOON
THROUGH SATURDAY.  MOISTURE WISE...CROSS SECTIONS AND FORECAST
SOUNDINGS ARE SHOWING SUBSTANTIAL MOISTURE THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN SOME DRYING ON SATURDAY.   THE THETA-E GRIDS
SHOW A STRONG AXIS OVER THE CENTER OF COLORADO...ITS MONSOON-LIKE
IN NATURE.  GRIDS/SOUNDINGS SHOW PLENTY OF CAPE DURING THE
CONVECTIVE TIME OF THE DAY THROUGH THE PERIOD.  CROSS SECTIONS SHOW
GOOD POTENTIAL INSTABILITY...HOWEVER THERE IS A MID LEVEL CAP FOR
MUCH OF THE PERIOD.  MOST PARAMETERS POINT TO SCATTERED POPS
THURSDAY AND FRIDAY LATE DAY...THEN A BIT LESS LATE ON SATURDAY.
QPF GRIDS SHOW PLENTY OF RAIN BOTH THURSDAY AND FRIDAY LATE IN THE
DAY.  WILL CHANCE LITTLE IN THE GOING ZONES.  FOR
TEMPERATURES...GRIDS ARE INDICATING FRIDAYS HIGHS TO BE CLOSE TO
THURSDAYS...THEN A BIT WARMER ON SATURDAY.

IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...MODELS KEEP THE
UPPER RIDGE CENTERED WELL SOUTH INTO NEW MEXICO THROUGH THE PERIOD.
MODERATE ZONAL FLOW IS PROGGED OVER THE FORECAST AREA ALL FOUR DAYS.
GFS GRIDS AND CROSS SECTIONS SHOW PLENTY OF MOISTURE AROUND...
MONSOON LOOKING REALLY...ESPECIALLY IN THE QPF FIELDS.  FOR NOW WILL
KEEP THE STATUS QUO SLIGHT CHANCE OF STORMS GOING THROUGH THE
PERIOD.  THICKNESS AND TEMPERATURES GRIDS POINT TO VERY SEASONAL
NORMALS THROUGH THE PERIOD.  HOPEFULLY WITH ENOUGH MOISTURE AND
CLOUD AROUND THE FIERCE HEAT WILL REMAIN AT BAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FREDIN/RJK
Hazardous weather outlook, Jul 14, 10:06 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT WED JUL 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AND FRONT RANGE FOOTHILLS THIS AFTERNOON...THEN
GRADUALLY SPREAD ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND
EVENING.

DUE TO AN INCREASE IN MOISTURE LEVELS AND VERY SLOW MOVEMENT OF
STORMS....HEAVY RAIN WILL BE THE MAIN THREAT FROM STORMS. FREEZING
LEVELS ARE QUITE HIGH TODAY WHICH WILL DIMINISH THE POSSIBILITY OF
LARGE HAIL. HOWEVER...STRONG WINDS MAY BE POSSIBLE NEAR HEAVY RAIN
SHOWERS. STORMS WILL SLOWLY DIMINISH OVERNIGHT.

A WEAK SURFACE FRONT ACROSS EASTERN COLORADO TODAY IS HELPING TO
REPLENISH MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE AND ALSO
PRODUCING SLIGHTLY COOLER TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ENOUGH MOISTURE IS EXPECTED ACROSS THE FORECAST AREA TO WARRANT A
SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KOOPMEINERS

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
July 14, 3:11 PM MST
Where
Douglas County, 6 mi NE of Greenland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -104.750

Hail, Elbert

When
July 14, 4:10 PM MST
Where
Elbert County, 3 mi NW of Elbert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -104.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415362, 5415363.